skip to content
Dovepress - Open Access to Scientific and Medical Research
View our mobile site

15319

On calculating the probability of a set of orthologous sequences



Original Research

(6792) Total Article Views


Authors: Junfeng Liu, Liang Chen, Hongyu Zhao, Dirk F Moore, Yong Lin, Weichung Joe Shih

Published Date February 2009 Volume 2009:2 Pages 37 - 48
DOI: http://dx.doi.org/10.2147/AABC.S4616

Junfeng Liu1,2, Liang Chen3, Hongyu Zhao4, Dirk F Moore1,2, Yong Lin1,2, Weichung Joe Shih1,2

1Biometrics Division, The Cancer, Institute of New Jersey, New Brunswick, NJ, USA; 2Department of Biostatistics, School of Public Health, University of Medicine and Dentistry of New Jersey, Piscataway, NJ, USA; 3Department of Biological Sciences, University of Southern California, Los Angeles, CA, USA; 4Department of Epidemiology and Public Health, Yale University School of Medicine, New Haven, CT, USA

Abstract: Probabilistic DNA sequence models have been intensively applied to genome research. Within the evolutionary biology framework, this article investigates the feasibility for rigorously estimating the probability of a set of orthologous DNA sequences which evolve from a common progenitor. We propose Monte Carlo integration algorithms to sample the unknown ancestral and/or root sequences a posteriori conditional on a reference sequence and apply pairwise Needleman–Wunsch alignment between the sampled and nonreference species sequences to estimate the probability. We test our algorithms on both simulated and real sequences and compare calculated probabilities from Monte Carlo integration to those induced by single multiple alignment.

Keywords: evolution, Jukes–Cantor model, Monte Carlo integration, Needleman–Wunsch alignment, orthologous




Post to:
Cannotea Citeulike Del.icio.us Facebook LinkedIn Twitter


Readers of this article also read:

  • Testimonials

    "I was impressed at the rapidity of publication from submission to final acceptance." Dr Edwin Thrower, PhD, Yale University.